Alert archive / New Mexico / Flash Flood Warnings in 2012

Flash Flood Warning 24, NWS Albuquerque, NM

August 5, 2012Cibola County, New Mexico

NWS Albuquerque, NM issued this flash flood warning at Aug 5, 2012, 5:17 PM MST for Cibola County, New Mexico. It was in force for 118 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 5, 2012, 5:17 PM MST (00:17 UTC)
Expired
Aug 5, 2012, 7:15 PM MST
In force
118 min
Issued by
NWS Albuquerque, NM
Area
Storm-based polygon
Flood severity
None

County Cibola County, NM

The radar

The Albuquerque radar (KABX), 123 km from the middle of the area, began a volume at 00:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Albuquerq/Krtlnd, NM (KABQ), launched 00:00Z, 0.3 hours before the alert went out and 143 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albuquerq/Krtlnd, NM at 00:00Z on 2012-08-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 370 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albuquerq/Krtlnd, NM at 00:00Z on 2012-08-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 14 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
370 J/kg
Mixed-layer CIN
-10 J/kg
Mixed-layer LCL
2388 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
14 m²/s²
0-3 km storm-relative helicity
29 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

551 
WGUS55 KABQ 060017
FFWABQ
NMC006-060215-
/O.NEW.KABQ.FF.W.0024.120806T0017Z-120806T0215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
617 PM MDT SUN AUG 5 2012

THE NATIONAL WEATHER SERVICE IN ALBUQUERQUE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CENTRAL CIBOLA COUNTY IN WEST CENTRAL NEW MEXICO

* UNTIL 815 PM MDT

* AT 609 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  VERY HEAVY RAIN FROM THUNDERSTORMS 9 MILES EAST OF EL MORRO...OR   
  ABOUT 19 MILES WEST OF GRANTS. THE STORMS PRODUCING VERY           
  HEAVY RAIN WERE NEARLY STATIONARY AND REPEATEDLY TRAINING OVER THE 
  SAME AREA. WASHES...ARROYOS...AND OTHER DRAINAGE AREAS FLOWING     
  SOUTH OF THE ZUNI MOUNTAINS WILL OBSERVE FLOODING AND RAGING       
  TORRENTS OF WATER. THIS WILL IMPACT STATE ROUTE 53 AND FOREST      
  SERVICE ROAD 50.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROADWAY. MANY FLASH
FLOOD DEATHS OCCUR IN AUTOMOBILES.

WATER IN ARROYOS MAY TRAVEL MANY MILES AND TAKE HOURS TO REACH YOUR
LOCATION FROM UPSTREAM RAIN AREAS.

TO REPORT SEVERE WEATHER...CONTACT THE NATIONAL WEATHER SERVICE 
FORECAST OFFICE IN ALBUQUERQUE AT 1-888-386-7637.

&&

LAT...LON 3526 10830 3520 10797 3492 10800 3488 10812
      3490 10836

$$

SHOEMAKE
2 follow-up statements
177 
WGUS75 KABQ 060116
FFSABQ

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
716 PM MDT SUN AUG 5 2012

NMC006-060215-
/O.CON.KABQ.FF.W.0024.000000T0000Z-120806T0215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
CIBOLA-
716 PM MDT SUN AUG 5 2012

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 815 PM MDT FOR CENTRAL
CIBOLA COUNTY...

AT 710 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE A FLASH FLOODING THREAT NEAR EL MORRO...OR ABOUT 25 MILES 
SOUTH OF THOREAU. STORMS WERE CONTINUING TO DRIFT NORTHWARD VERY 
SLOWLY...PRODUCING PERSISTENT MODERATE RAINFALL. AN ESTIMATED 3 
INCHES OF RAINFALL HAS ALREADY FALLEN IN PARTS OF THE WARNED AREA.

LOCATIONS IMPACTED INCLUDE...
  RURAL CENTRAL CIBOLA COUNTY...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT ATTEMPT TO DRIVE THROUGH FLOODED LOW WATER CROSSINGS. MANY 
FLASH FLOOD DEATHS OCCUR IN AUTOMOBILES.

TO REPORT FLOODING OR SEVERE WEATHER...CONTACT THE NATIONAL WEATHER 
SERVICE FORECAST OFFICE IN ALBUQUERQUE AT 1-888-386-7637.

&&

LAT...LON 3526 10830 3520 10797 3492 10800 3488 10812
      3490 10836

$$

SHOEMAKE
614 
WGUS75 KABQ 060212
FFSABQ

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
812 PM MDT SUN AUG 5 2012

NMC006-060221-
/O.EXP.KABQ.FF.W.0024.000000T0000Z-120806T0215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
CIBOLA-
812 PM MDT SUN AUG 5 2012

...FLASH FLOOD WARNING WILL EXPIRE AT 815 PM MDT FOR CENTRAL CIBOLA
COUNTY...

NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED LIGHT TO LOCALLY 
MODERATE RAINFALL WILL CONTINUE OVER THE AREA...HOWEVER THE FLASH 
FLOOD THREAT WAS DIMINISHING. SOME MINOR FLOODING MAY CONTINUE...
BUT THE THREAT FOR FLASH FLOODING IS ENDING. THUS...THE FLASH FLOOD 
WARNING HAS BEEN ALLOWED TO EXPIRE.

LAT...LON 3526 10830 3520 10797 3492 10800 3488 10812
      3490 10836

$$
GUYER

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this flash flood warning went out at Aug 5, 5:10 PM MST, 7 minutes earlier.

Area forecast discussion, Aug 5, 5:10 PM MST, 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
610 PM MDT SUN AUG 5 2012

.AVIATION...
00Z TAF CYCLE
ANOTHER FAIRLY ACTIVE CONVECTIVE DAY WAS REALIZED TODAY...BUT MAINLY
JUST ACROSS THE NW THIRD OR SO OF THE STATE. THROUGH THIS EVE EXPECT
SCT TO LOCALLY NUMROUS SHRA AND TSRA AGAIN MOSTLY WEST AND NORTH NM.
STRONGEST STORMS WILL LIKELY ALSO REMAIN MAINLY N AND W WITH
LOCALIZED AND RELATIVELY SHORT LIVED MFVR CIGS AS WELL AS ISOLATED
INSTANCES OF SMALL HAIL ASSOCIATED WITH STRONGER TSRA. TSRA
MENTIONED ONLY IN SAF...LVS AND FMN TO ACCOUNT FOR BEST CHANCE
LOCALES FOR TSRA. OTHERWISE IN AREAS ALREADY WORKED OVER IN WEST OR
OTHERWISE TOO UNLIKELY TO PICK UP A TSRA IN CENTRAL AND E NM EITHER
VCSH MENTIONED OR NOTHING AT ALL.. MOST IF NOT ALL TSRA SHOULD
DISSIPATE BY OR WITHIN A COUPLE HOURS OF MIDNIGHT. WHILE SOME SHRA
AND TSRA LIKELY TO DEVELOP MON MAINLY AFTER 19Z...COVERAGE AND
INTENSITY SHOULD OVERALL BE A LITTLE LESS THAN TODAY.

43

&&

.PREV DISCUSSION...315 PM MDT SUN AUG 5 2012...
AS EXPECTED...SOMEWHAT OF A SLOW START TO THE SHOWER AND THUNDERSTORM
DEVELOPMENT THIS AFTERNOON. PRECIPITABLE WATER VALUES IN THE FLASH
FLOOD WATCH AREA REMAIN ABOUT 120-150 PERCENT OF NORMAL SO NO
CHANGES TO THE ONGOING WATCH. LOW LEVEL GULF MOISTURE COMBINING
WITH MID LEVEL MONSOON MOISTURE PLUME TO GET PWAT VALUES UP THIS
HIGH. STORMS FIRING OVER THE WEST-CENTRAL MTNS ARE MOVING NORTH
AROUND 15 KTS BUT TRAINING OF SHOWERS AND STORMS OVER THE SAME
AREA/DRAINAGE REMAINS THE MAIN CONCERN. DOPPLER RADAR ESTIMATING
OVER 2 INCHES OF RAIN HAVE FALLEN FROM ONE CELL OR CELLS TRAINING
OVER THOREAU IN THE PAST HOUR AND A HALF. ELSEWHERE...STORMS ARE
DEVELOPING OVER THE NORTHERN MOUNTAINS AND SUSPECT THAT STORMS WILL
BEGIN FIRING OVER OTHER MOUNTAIN LOCATIONS SHORTLY...AS MORE
SURFACE HEATING ALLOWS UPDRAFTS TO PUNCH THROUGH THE SUBSIDENCE
INVERSION AROUND 14K FEET AGL.

MODELS ARE IN VERY GOOD TO EXCELLENT AGREEMENT FOR MONDAY...SLIDING
THE CENTER OF THE UPPER LEVEL HIGH OVER NORTHWEST NM. STEERING
LEVEL FLOW GRADUALLY BECOMES NORTH/NORTHWESTERLY OVER THE NORTH
AND NORTHEAST TO EASTERLY OVER THE SOUTHWEST MOUNTAINS. RESIDUAL
MOISTURE WILL COMBINE WITH THE ELEVATED HEAT SOURCES/MOUNTAINS TO
GET SCATTERED SHOWERS AND THUNDERSTORMS GOING MONDAY AFTERNOON.
HIGH RESOLUTION MODELS INDICATING THAT STORMS MOVING SOUTH FROM
THE JEMEZ MOUNTAINS COULD BRING A ROUND OF THUNDERSTORMS TO
BERNALILLO AND THE ALBUQUERQUE METRO AREA EARLY MONDAY EVENING.
AND WITH STORM MOTION BECOMING NORTHWESTERLY MONDAY LATE
AFTERNOON AND EVENING...SHOWERS AND STORMS WILL MOVE OFF THE
SANGRE DE CRISTOS OUT ONTO THE NORTHEAST HIGHLANDS AND PLAINS.
TUESDAY LOOKS VERY SIMILAR TO MONDAY WITH ONE EXCEPTION. AS THE
UPPER HIGH CENTER SHIFTS FAR ENOUGH WESTWARD...NELY FLOW AT ALL
LEVELS DEVELOPS AND BRINGS GULF MOISTURE TO THE NERN PLAINS AND
CENTRAL HIGHLANDS TUESDAY AFTERNOON AND EVENING. THE MOIST NELY
FLOW COMBINES WITH A WEAK WAVE TRANSLATING AROUND THE UPPER HIGH
TO BRING HIGHER STORM CHANCES FROM THE CENTRAL MOUNTAINS EWD
TUESDAY AFTERNOON AND EVENING.

SIMILAR UPPER LEVEL AND SURFACE PATTERN CONTINUES INTO WEDNESDAY.
DRIER MID AND UPPER LEVEL AIR BEGINS TO FILTER INTO CENTRAL AND
SRN NM THURSDAY...WITH THE BEST THUNDERSTORM CHANCES OVER THE NRN
MOUNTAINS. FRIDAY LOOKS...AT THIS POINT...LIKE THE DOWN DAY FOR
THUNDERSTORMS THIS WEEK...OUTSIDE OF THE NRN AND WRN MOUNTAINS BUT WITH
A NELY STEERING LEVEL FLOW IN PLACE...CANNOT RULE OUT SLIGHT
CHANCES/ISOLATED STORMS FOR THE CENTRAL VALLEYS AS STORMS MOVE
SOUTHWESTWARD.

EXCELLENT AGREEMENT IN THE MEDIUM RANGE OPERATIONAL MODELS EXISTS FOR
NEXT WEEKEND. UPPER HIGH REMAINS FAR ENOUGH NORTHWEST OF THE STATE
FOR OCCASIONAL SHORT-WAVES/DISTURBANCES TO ROTATE AROUND THE HIGH CENTER
AND INITIATE A NORTHEAST TO ELY SURFACE FLOW OVER THE REGION...RECHARGING
SFC MOISTURE. THIS NW FLOW ALOFT IS QUITE THE FAVORABLE PATTERN
FOR THE NORTHEAST AND EAST CENTRAL PLAINS. LONG RANGE FORECASTS GET
QUITE INTERESTING. LATEST ECMWF FORECASTS A MAJOR BLOCKING PATTERN
(OMEGA BLOCK) OVER THE GULF OF ALASKA...FORCING A LARGE AND
UNSEASONABLY DEEP CLOSED UPPER LEVEL LOW OVER THE PACNW. THIS
PATTERN WOULD FORCE THE UPPER HIGH BACK OVER THE SRN PLAINS STATES
AND POSSIBLY OPEN THE DOOR FOR A DEEP SOUTHERLY FETCH OF
SUBTROPICAL/TROPICAL MOISTURE INTO THE STATE. WE SHALL SEE.

33

.FIRE WEATHER...
SHOWERS AND THUNDERSTORMS ARE EXPECTED TO BE QUITE NUMEROUS GOING
INTO THE EVENING...ESPECIALLY ACROSS WESTERN AND NORTHERN PARTS OF
NEW MEXICO. THIS BOOST IN STORM COVERAGE AND THE RELATIVELY LARGE
FOOTPRINT OF WETTING RAINS RECEIVED YESTERDAY SHOULD PRECLUDE ANY
FIRE WEATHER CONCERNS THROUGH THE NEAR TERM. BACK DOOR FRONT
ADVANCED TOWARD ARIZONA...AND SHOULD CONTINUE TO PROVIDE SOME
UPSLOPE TO AID IN THUNDERSTORM DEVELOPMENT ALONG AND NEAR THE
CONTINENTAL DIVIDE. TEMPERATURES HAVE ALSO FALLEN BACK TO MORE
REASONABLE VALUES AND CLOSER TO SEASONAL AVERAGES...ESPECIALLY IN
THE EASTERN PLAINS. THIS ALONG WITH INCREASED CLOUD COVER AND
ANTECEDENT RAIN CONDITIONS HAS KEPT RELATIVE HUMIDITY AT OR ABOVE 30
PERCENT IN THE FORECAST AREA...AND ANY GAP/CANYON WINDS HAVE
DIMINISHED.

GOOD TO EXCELLENT RH RECOVERY CAN BE EXPECTED TONIGHT AND INTO EARLY
MONDAY MORNING. AS HIGH PRESSURE ALOFT REGAINS SOME SYMMETRY OVER
THE FOUR CORNERS...IT WILL STEER FEWER STORMS INTO THE NORTHERN AND
WESTERN MOUNTAINS OF NEW MEXICO ON MONDAY. ONCE THE HIGH NUDGES
NORTHWESTWARD INTO TUESDAY...ANOTHER BACK DOOR FRONT WILL SLIDE INTO
THE NORTHEASTERN PLAINS OF NEW MEXICO. AT THIS POINT...THE
DIRECTIONAL SHIFT IN THE WINDS APPEARS TO BE A PRIMARY IMPACT AS NO
MAJOR INCREASE IN DEWPOINTS IS ANTICIPATED. ANY UPTICK IN STORM
COVERAGE IN THE NORTHEAST ON TUESDAY WOULD BE FAIRLY SUBTLE. FROM
MID WEEK AND THROUGH THE EXTENDED FORECAST PERIOD VERY LITTLE
MOVEMENT OF THE UPPER LEVEL HIGH IS FORESEEN. THIS WILL LIKELY DRIVE
STORMS MOSTLY TO THE NORTHERN AND WESTERN MOUNTAINS OF NEW MEXICO
WITH LESS THAN AVERAGE COVERAGE.

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH UNTIL 10 PM MDT THIS EVENING FOR THE FOLLOWING
ZONES...NMZ501>511-517.

&&
Hazardous weather outlook, Aug 5, 4:30 AM MST, 12 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
530 AM MDT SUN AUG 5 2012

NMZ501>540-052330-
ALBUQUERQUE METRO AREA-CENTRAL HIGHLANDS-CHAVES COUNTY PLAINS-
CHUSKA MOUNTAINS-CURRY COUNTY-DE BACA COUNTY-
EAST SLOPES SANGRE DE CRISTO MOUNTAINS-EASTERN LINCOLN COUNTY-
EASTERN SAN MIGUEL COUNTY-ESTANCIA VALLEY-FAR NORTHEAST HIGHLANDS-
FAR NORTHWEST HIGHLANDS-GUADALUPE COUNTY-HARDING COUNTY-
JEMEZ MOUNTAINS-LOWER CHAMA RIVER VALLEY-LOWER RIO GRANDE VALLEY-
NORTHEAST HIGHLANDS-
NORTHERN SANGRE DE CRISTOS ABOVE 9500 FEET/RED RIVER-
NORTHWEST HIGHLANDS-NORTHWEST PLATEAU-QUAY COUNTY-
RATON RIDGE/JOHNSON MESA-ROOSEVELT COUNTY-SAN FRANCISCO RIVER VALLEY-
SAN JUAN MOUNTAINS-SANDIA/MANZANO MOUNTAINS-SANTA FE METRO AREA-
SOUTH CENTRAL HIGHLANDS-SOUTH CENTRAL MOUNTAINS-
SOUTHERN SANGRE DE CRISTOS ABOVE 9500 FEET-SOUTHWEST CHAVES COUNTY-
SOUTHWEST MOUNTAINS-UNION COUNTY-UPPER RIO GRANDE VALLEY-
UPPER TULAROSA VALLEY-WEST CENTRAL HIGHLANDS-WEST CENTRAL MOUNTAINS-
WEST CENTRAL PLATEAU-WEST SLOPES SANGRE DE CRISTO MOUNTAINS-
530 AM MDT SUN AUG 5 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL
NEW MEXICO.

.DAY ONE...TODAY AND TONIGHT

A FLASH FLOOD WATCH IS IN EFFECT FOR THIS AFTERNOON AND EVENING
ACROSS WEST AND NORTHWEST NEW MEXICO. HIGH RAIN RATES COMBINED
WITH SLOW STORM MOVEMENT MAY RESULT IN LOCALIZED AREAS OF FLASH
FLOODING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THOUGH THUNDERSTORM COVERAGE WILL GRADUALLY WANE THROUGH THE WORK
WEEK...SLOW MOVING STORMS MAY RESULT IN LOCALLY HEAVY RAIN AND
FLOODING.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT RAINFALL AMOUNTS AND ANY
FLOODING THROUGH THE NATIONAL WEATHER SERVICE ALBUQUERQUE WEB
SITE AT WEATHER.GOV/ABQ OR BY CALLING 1.888.386.7637.

34

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 5, 5:53 PM MSTAreal Flood AdvisoryABQRio Arriba112 min
Aug 5, 7:17 PM MSTAreal Flood AdvisoryABQCibola, McKinley118 min
Aug 5, 8:07 PM MSTAreal Flood AdvisoryABQColfax, Mora113 min
Aug 6, 3:03 AM MSTAreal Flood AdvisoryABQMora, Rio Arriba, San Miguel, Santa Fe, Taos87 min
Aug 6, 12:52 PM MSTAreal Flood AdvisoryABQCatron113 min
Aug 6, 1:15 PM MSTFlash Flood WarningABQCatron3 hr
Aug 6, 2:10 PM MSTAreal Flood AdvisoryABQLincoln2 hr
Aug 6, 2:47 PM MSTAreal Flood AdvisoryABQCatron118 min
Aug 6, 3:15 PM MSTFlash Flood Warning EmergencyABQCatron3 hr

Nearby

Flash Flood Warnings in New Mexico, 2012Every flash flood warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.